MAUDE Adverse Event Report: KARL STORZ SE & CO. KG METAL OUTER SHEATH, INSULATED, 36 CM

KARL STORZ SE & CO. KG METAL OUTER SHEATH, INSULATED, 36 CM
Model Number 33300
Medical Device Problem Codes Material Disintegration (1177); Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/18/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The item in question was returned to the manufacturer.The evaluation is anticipated, but not yet begun.The investigation will be performed by a designated karl storz employee.The event is filed under internal karl storz complaint id: (b)(4).
 
Event or Problem Description
It was reported on (b)(6) 2024 that during a laparoscopic appendicectomy case, the bits from the inside of sheath of a surgical instrument [ yohan] from tray accidently fell off and broke into the patient abdomen.It was noticed immediately as it broke into two pieces.It was retrieved back immediately and to re-confirm, an x-ray was taken at the end of surgery before closure, no bits were found inside and the whole team was happy.
 
Additional Manufacturer Narrative
The concerned product was returned on 2024-06-12 and the investigation was completed on 2024-07-04.During the inspection of the metal outer sheath with the production date batch de37 (april 2005) the follwoing was observed: the bayonet catch is broken on both sides.The sheath wall is torn/broken at the distal end.The karl storz inscription at the distal end is missing.The shrink tubing has come out of the plastic luer.Due to the broken bayonet catch, the function of article 33300 is no longer given, as the insert used can no longer be closed.This means that when the corresponding handle is operated, the jaw part no longer opens and the insert is pushed out.The bayonet catch has probably broken due to excessive force in combination with corrosion (at the time of the event the item was already 19 years old).Based on the missing inscription at the distal end, it can also be assumed that the shaft was repaired by a third party.The instructions for use of the product include important safety-relevant information.It is stated to check the instruments and all of the accessories immediately before and after every use to ensure that they are complete, free from damage, and in full working order.Care must be taken not to leave missing or broken-off components inside the patient.It is furthermore stated to not overload the instruments as too much force may cause the medical device to break, bend and malfunction.In addition the limits of reprocessing are described, stating that the end of the product's service life is largely determined by wear, reprocessing methods, the chemicals used and any damage resulting from use.The event is filed under internal karl storz complaint id: (b)(4).

Brand Name
METAL OUTER SHEATH, INSULATED, 36 CM
Common Device Name
METAL OUTER SHEATH
Manufacturer (Section D)
KARL STORZ SE & CO. KG
dr.-karl-storz-strasse 34
tuttlingen, 78532
GM  78532
Manufacturer (Section G)
KARL STORZ SE & CO. KG
dr.-karl-storz-strasse 34
tuttlingen, 78532
GM   78532
Manufacturer Contact
anja fair
2151 e grand ave
el segundo, CA 90245
MDR Report Key19539116
Report Number9610617-2024-00172
Device Sequence Number12316106
Product Code GCJ
UDI-Device Identifier04048551002308
UDI-Public4048551002308
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K935071
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number33300
Device Catalogue Number33300
Device Lot NumberDE37
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/12/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/29/2024
Supplement Date Received by Manufacturer07/04/2024
Initial Report FDA Received Date06/14/2024
Supplement Report FDA Received Date07/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/01/2005
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown